Duke Mathematical Journal

Beltrami operators in the plane

Kari Astala,Tadeusz Iwaniec, and Eero Saksman

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We determine optimal Lp-properties for the solutions of the general nonlinear elliptic system in the plane of the form

f\overline{z}=H(z, fz), hLp(C),

where H is a measurable function satisfying |H(z,w1)−H(z,w2)|≤ k|w1w2| and k is a constant k<1.

We also establish the precise invertibility and spectral properties in Lp(C) for the operators

$I, IμT, and Tμ,

where T is the Beurling transform. These operators are basic in the theory of quasi-conformal mappings and in linear and nonlinear elliptic partial differential equations (PDEs) in two dimensions. In particular, we prove invertibility in Lp(C) whenever $1+||μ|| <p<1+1/||μ||.

We also prove related results with applications to the regularity of weakly quasiconformal mappings.

Article information

Source
Duke Math. J. Volume 107, Number 1 (2001), 27-56.

Dates
First available: 5 August 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1091736135

Mathematical Reviews number (MathSciNet)
MR1815249

Digital Object Identifier
doi:10.1215/S0012-7094-01-10713-8

Zentralblatt MATH identifier
1009.30015

Subjects
Primary: 30C62: Quasiconformal mappings in the plane
Secondary: 35J60: Nonlinear elliptic equations 42B20: Singular and oscillatory integrals (Calderón-Zygmund, etc.)

Citation

Astala, Kari; Iwaniec, Tadeusz; Saksman, Eero. Beltrami operators in the plane. Duke Mathematical Journal 107 (2001), no. 1, 27--56. doi:10.1215/S0012-7094-01-10713-8. http://projecteuclid.org/euclid.dmj/1091736135.


Export citation

References

  • L. V. Ahlfors and L. Bers, Riemann's mapping theorem for variable metrics, Ann. of Math. (2) 72 (1960), 385--404.
  • L. V. Ahlfors and A. Beurling, Conformal invariants and function-theoretic null-sets, Acta Math. 83 (1950), 101--129.
  • K. Astala, Area distortion of quasiconformal mappings, Acta Math. 173 (1994), 37--60.
  • R. Bañuelos and G. Wang, Sharp inequalities for martingales and applications to the Beurling-Ahlfors and Riesz transforms, Duke Math. J. 80 (1995), 575--600.
  • B. V. Bojarski, Homeomorphic solutions of Beltrami systems (in Russian), Dokl. Akad. Nauk. SSSR (N.S.) 102 (1955), 661--664.
  • --. --. --. --., ``Quasiconformal mappings and general structure properties of systems of nonlinear equations elliptic in the sense of Lavrentiev'' in Convegno sulle Transformazioni Quasiconformi e Questioni Connesse (Rome, 1974), Sympos. Math. 18, Academic Press, London, 1976, 485--499.
  • B. Bojarski and T. Iwaniec, Quasiconformal mappings and non-linear elliptic equations in two variables I, II, Bull. Acad. Polon. Sci. Sèr. Sci. Math. Astronom. Phys. 22 (1974), 473--478., 479--484.
  • S. Buckley, Estimates for operator norms on weighted spaces and reverse Jensen inequalities, Trans. Amer. Math. Soc. 340 (1993), 253--272.
  • R. R. Coifman and C. Fefferman, Weighted norm inequalities for maximal functions and singular integrals, Studia Math. 51 (1974), 241--250.
  • F. W. Gehring and E. Reich, Area distortion under quasiconformal mappings, Ann. Acad. Sci. Fenn. Ser. A I Math. 388 (1966), 1--15.
  • J. Heinonen, T. Kilpeläinen, and O. Martio, Nonlinear Potential Theory of Degenerate Elliptic Equations, Oxford Math. Monogr., Oxford Univ. Press,New York, (1993).
  • T. Iwaniec, ``Quasiconformal mapping problem for general nonlinear systems of partial differential equations'' in Convegno sulle Transformazioni Quasiconformi e Questioni Connesse (Rome, 1974), Sympos. Math. 18, Academic Press, London, 1976, 501--517.
  • --. --. --. --., Extremal inequalities in Sobolev spaces and quasiconformal mappings, Z. Anal. Anwendungen 1 (1982), 1--16.
  • --. --. --. --., The best constant in a BMO-inequality for the Beurling-Ahlfors transform, Michigan Math. J. 33 (1987), 387--394.
  • --. --. --. --., Hilbert transform in the complex plane and area inequalities for certain quadratic differentials, Michigan Math. J. 34 (1987), 407--434.
  • --------, ``$L^p$-theory of quasiregular mappings'' in Quasiconformal Space Mappings, Lecture Notes in Math. 1508, Springer, Berlin, 1992.
  • T. Iwaniec, P. Koskela, and G. Martin, Mappings of, BMO-bounded distortion and Beltrami-type operators, preprint, Univ. of Jyväskylä, Jyväskylä, Finland, 1998.
  • T. Iwaniec and A. Mamourian, ``On the first-order nonlinear differential systems with degeneration of ellipticity'' in Proceedings of the Second Finnish-Polish Summer School in Complex Analysis (Jyväskylä, 1983), Bericht 28, Univ. Jyväskylä, Jyväskylä, Finland, 1984, 41--52.
  • T. Iwaniec and G. Martin, Quasiregular mappings in even dimensions, Acta Math. 170 (1993), 29--81.
  • --. --. --. --., Riesz transforms and related singular integrals, J. Reine Angew. Math. 473 (1996), 25--57.
  • S. Janson, Characterizations of $H^1$ by singular integral transforms on martingales and $\real^n$, Math. Scand. 41 (1977), 140--152.
  • M. A. Lavrentiev, A general problem of the theory of quasi-conformal representation of plane regions (in Russian), Mat. Sb. 21 (1947), 285--320.
  • --------, The fundamental theorem of the theory of quasi-conformal mappings of two-dimensional domains, Izvestia Acad. Sc. USSR 12 (1948).
  • O. Lehto, ``Quasiconformal mappings and singular integrals'' in Convegno sulle Transformazioni Quasiconformi e Questioni Connesse (Rome, 1974), Sympos. Math. 18, Academic Press, London, 1976, 429--453.
  • O. Lehto and K. Virtanen, Quasiconformal Mappings in the Plane, 2d ed., Grundlehren Math. Wiss. 126, Springer, New York, 1973.
  • C. B. Morrey, On the solution of quasi-linear elliptic partial differential equations, Trans. Amer. Math. Soc. 43 (1938), 126--166.
  • S. Müller, T. QI, and B. S. Yan, On a new class of elastic deformations not allowing for cavitation, Ann. Inst. H. Poincaré Anal. Non Linéaire 11 (1994), 217--243.
  • F. Nazarov and A. Volberg, Heating of the Beurling operator and the estimates of its norm, preprint, 2000.
  • St. Petermichl and A. Volberg, Heating of the Beurling operator and the critical exponents for Beltrami equation, preprint, 2000.
  • E. Reich, Some estimates for the two-dimensional Hilbert transform, J. Analyse Math. 18 (1967), 279--293.
  • H. M. Reimann and T. Rychener, Funktionen beschränkter mittlerer Oszillation, Lecture Notes in Math., 487, Springer, Berlin, 1975.
  • E. M. Stein, Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals, Princeton Math. Ser. 43, Princeton Univ. Press, Princeton, 1993.
  • A. Uchiyama, On the compactness of operators of Hankel type, Tohuku Math. J. (2) 30 (1978), 163--171.